Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 308, NWS North Platte, NE

July 20, 2009Deuel County, Garden County, Keith County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 20, 2009, 7:33 PM MDT for Deuel County, Garden County, Keith County, Nebraska. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2009, 7:33 PM MDT (01:33 UTC)
Expired
Jul 20, 2009, 8:06 PM MDT
In force
33 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Deuel County, NE, Garden County, NE, Keith County, NE

The radar

The North Platte radar (KLNX), 150 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 7:45 PM MDTHAIL 0.58 N Big Springs, NEMARBLE HAIL COVERED THE GROUND WITH SEVERAL FIELDS SUSTAINING SUBSTANTIAL CROP DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 2:25 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1209 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 210133
SVRLBF
NEC049-069-101-210215-
/O.NEW.KLBF.SV.W.0308.090721T0133Z-090721T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
733 PM MDT MON JUL 20 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DEUEL COUNTY IN THE PANHANDLE OF NEBRASKA...
  THIS INCLUDES THE CITY OF BIG SPRINGS...
  EXTREME SOUTHEASTERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...
  SOUTHWESTERN KEITH COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 815 PM MDT

* AT 731 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR WINDLASS HILL...OR 10
  MILES NORTH OF BIG SPRINGS...AND MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTHEAST OF BIG SPRINGS BY 745 PM MDT...
  BRULE BY 805 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING FOR WESTERN NEBRASKA.

&&

LAT...LON 4128 10213 4118 10170 4100 10185 4100 10204
      4111 10221
TIME...MOT...LOC 0132Z 297DEG 20KT 4120 10208

$$

KAR
2 follow-up statements
000 
WWUS53 KLBF 210147
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
847 PM CDT MON JUL 20 2009

NEC049-069-210156-
/O.CAN.KLBF.SV.W.0308.000000T0000Z-090721T0215Z/
DEUEL NE-GARDEN NE-
747 PM MDT MON JUL 20 2009

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN GARDEN
AND EASTERN DEUEL COUNTIES IS CANCELLED...

THUNDERSTORMS HAVE EXITED DEUEL AND GARDEN COUNTY

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING FOR WESTERN NEBRASKA.

LAT...LON 4126 10205 4118 10170 4100 10185 4100 10204
TIME...MOT...LOC 0146Z 297DEG 20KT 4116 10203

$$

NEC101-210215-
/O.CON.KLBF.SV.W.0308.000000T0000Z-090721T0215Z/
KEITH NE-
747 PM MDT MON JUL 20 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR SOUTHWESTERN KEITH COUNTY...

AT 745 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR HIGHWAY 26 MILE MARKER 130...OR 7
MILES NORTH OF BIG SPRINGS...MOVING SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHEAST OF INTERSTATE 80 MILE MARKER 110 BY 755 PM MDT...
  7 MILES SOUTHWEST OF HIGHWAY 26 MILE MARKER 140 BY 805 PM MDT...
  INTERSTATE 80 MILE MARKER 120 AND BRULE BY 810 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING FOR WESTERN NEBRASKA.

&&

LAT...LON 4126 10205 4118 10170 4100 10185 4100 10204
TIME...MOT...LOC 0146Z 297DEG 20KT 4116 10203

$$

KAR
000 
WWUS53 KLBF 210206
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
806 PM MDT MON JUL 20 2009

NEC101-210214-
/O.CAN.KLBF.SV.W.0308.000000T0000Z-090721T0215Z/
KEITH NE-
806 PM MDT MON JUL 20 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KEITH COUNTY IS
CANCELLED...

THE THUNDERSTORM IN SOUTHWESTERN KEITH COUNTY HAD WEAKENED. BRIEF 
HEAVY RAIN AND GUSTY WINDS TO 30 MPH ARE STILL POSSIBLE AS THE STORM 
MOVES ACROSS RURAL AREAS SOUTH OF OGALLALA. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING FOR WESTERN NEBRASKA.

LAT...LON 4126 10205 4118 10170 4100 10185 4100 10204
TIME...MOT...LOC 0204Z 297DEG 20KT 4111 10191

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:25 PM MDT, 5 hours 8 minutes earlier.

Area forecast discussion, Jul 20, 2:25 PM MDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
325 PM CDT MON JUL 20 2009

.SYNOPSIS...
UPPER LOW OVER SOUTH CENTRAL CANADA...DEEP TROUGH THROUGH THE
GREAT LAKES AND H5 RIDGE OVER THE WESTERN CONUS. AT THE SURFACE
WEAK COLD FRONT THROUGH THE NORTHERN PLAINS. WEAK SURFACE LOW OVER
EASTERN COLORADO WITH INVERTED TROUGH THROUGH WESTERN NEBRASKA.

&&

.DISCUSSION...
MODELS IN GOOD AGREEMENT THROUGH THURSDAY ACROSS THE CENTRAL
PLAINS.  BY FRIDAY SOME DIFFERENCES ENTER INTO THE FORECAST
INVOLVING THE STRENGTH OF THE WESTERN RIDGE.  GFS MAINTANAINS A
RIDGE ACROSS THE ROCKIES EXTENDING INTO BRITISH COLUMBIA AND
BRINGING NORTH NORTHWEST FLOW OVER NEBRASKA.  THE EUROPEAN DAMPENS
THE RIDGE AND BRINGS MORE WESTERLY FLOW.  THIS DIFFERENCE IS DUE TO
THE DIFFERENT HANDLING OVER THE GREAT LAKES.  THE GFS DEVELOPS A
CLOSED LOW OVER THE LAKES AND ROTATES IT DEEP INTO THE UPPER
MISSISSIPPI RIVER VALLEY AND THEN BACK OVER LAKE MICHIGAN. GFS
ENSEMBLE RUNS SHOW THE OPERATIONAL RUN WITH THE WANDERING CLOSED LOW
TO BE AN OUTLIER.  HOWEVER AM NOT CONFIDENT IN THIS EUROPEAN
SOLUTION OF A BROAD FLAT WESTERN RIDGE AND NONE OF THE GFS ENSEMBLES
SHOW THE RIDGE FLATTENING.  SO WILL TRY TO HOLD ON TO THE STATUS QUO
IN THE FORECAST AND SEE WHAT LATER MODEL RUNS BRING.  AM INCLINED TO
LEAN NEW DAY SEVEN IN THE DIRECTION OF DAY 6 AND ASSUME THE WESTERN
RIDGE REMAINS IN PLACE UTILIZING A PERSISTANCE TYPE FORECAST
MODEL...UNTIL I SEE GREATER MODEL CONSISTENCY.

TONIGHT TDS IN THE 60S AND POOLED ALONG FRONTAL BOUNDARY. SB
CAPES IN THE 1500-2000 J/KG RANGE. MODERATELY UNSTABLE WITH
ISOLATED ONGOING PRECIPITATION. AS THE FRONT BEGINS IS SOUTHWARD
PUSH EXPECT STORMS TO FIRE WITH INCREASING COVERAGE AND SOME
STORMS COULD BECOME SEVERE.

.TUESDAY AND WEDNESDAY...THE FRONT PASSES OUT OF THE STATE HOWEVER SURFACE
HIGH PRESSURE SLIDES QUICKLY SOUTH AND ALL MODELS SHOWING RESULTANT
UPSLOPE FLOW BRINGING THUNDERSTORMS BACK INTO THE SOUTHWEST BY 12Z
WEDNESDAY. POPS ALREADY IN THE GRIDS AND LEFT BUT THE TRAJECTORY OF
THE HIGH SEEMS TO BE SUCH THAT ANY UPSLOPE SHOULD BE JUST OUTSIDE OF
OUR CWA.

.THURSDAY AND FRIDAY...A FRONTAL BOUNDARY CROSSES THE AREA AND THIS
SHOULD PROVIDE A FOCUS FOR THUNDERSTORM ACTIVITY WHICH WILL BE THE
FOCUS.

.IN THE EXTENDED...THE WEEKEND AND EARLY NEXT WEEK SHOW THE
POTENTIAL FOR WARMER TEMPERATURES IF THE EUROPEAN IS FOLLOWED.  WE
MAY SEE A RETURN TO THE 90S.

&&

.AVIATION...
FRONT HAS PUSHED THROUGH KVTN BUT POST FRONTAL TRW OVER THE
DAKOTAS PUSHING SOUTHEAST HAVE INCLUDED TEMPO GROUPS FOR KVTN
THROUGH EARLY EVENING WITH MVFR CONDITIONS VISIBILITIES. KLBF
LOOKS MORE UNCERTAIN FOR THUNDERSTORMS HAVE LEFT OUT OF THE TAF
THIS EVENING. STRATUS SIGNATURE SEEN AT KLBF FOR EARLY MORNING
POST FRONTAL WILL TAKE A CLOSER LOOK AT TAF ISSUANCE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL
11 PM CDT /10 PM MDT/ THIS EVENING FOR
NEZ004-005-022>027-035>038-056>059-069>071-094.

&&

SHORT TERM/EXTENDED...POWER/HIRSCH
AVIATION...KECK
Hazardous weather outlook, Jul 20, 2:55 PM MDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
355 PM CDT MON JUL 20 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-212100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
355 PM CDT MON JUL 20 2009 /255 PM MDT MON JUL 20 2009/

...SEVERE THUNDERSTORM WATCH TONIGHT FOR WESTERN AND PORTIONS OF
NORTH CENTRAL NEBRASKA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A WEAK COLD FRONT WILL MOVE TO THE SOUTH OVER WESTERN AND NORTH
CENTRAL NEBRASKA TONIGHT. THUNDERSTORMS THAT DEVELOP ALONG THE
FRONT WILL BECOME SEVERE WITH LARGE HAIL AND DAMAGING THUNDERSTORM
WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WEDNESDAY THROUGH FRIDAY...HEAT...MOISTURE AND INSTABILITY WILL
RETURN. A STATIONARY FRONT WILL BE LOCATED SOMEWHERE ACROSS THE
CENTRAL PLAINS. THE FRONT AND ANY DISTURBANCE WHICH CROSSES THE
CENTRAL PLAINS COULD BE SUFFICIENT FOR THUNDERSTORM DEVELOPMENT.
WINDS ALOFT WILL CONTINUE TO BE STRONG SUPPORTIVE OF ISOLATED
SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL OR WIND DAMAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

POWER

In the hours before

Local storm report, Jul 20, 5:42 PM MDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
642 PM CDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             10 NE OSHKOSH           41.51N 102.21W
07/20/2009  M0.50 INCH       GARDEN             NE   CO-OP OBSERVER

            PEA TO MARBLE SIZE HAIL OCCURRED FROM 630 PM CDT THROUGH
            638 PM CDT.

&&

CARMEL
Local storm report, Jul 20, 6:17 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
717 PM CDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             8 NW ARTHUR             41.65N 101.80W
07/20/2009  M1.75 INCH       ARTHUR             NE   PUBLIC

&&

CARMEL
Local storm report, Jul 20, 6:27 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
727 PM CDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             2 N ARTHUR              41.60N 101.69W
07/20/2009  E1.75 INCH       ARTHUR             NE   PUBLIC

&&

MASEK
Local storm report, Jul 20, 6:37 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
737 PM CDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             STUART                  42.60N 99.14W
07/20/2009  M1.00 INCH       HOLT               NE   PUBLIC

&&

CARMEL
Local storm report, Jul 20, 7:00 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
800 PM CDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             6 SW OSHKOSH            41.35N 102.43W
07/20/2009  M1.00 INCH       GARDEN             NE   PUBLIC

            DIME TO QUARTER SIZED HAIL HAD FALLEN FROM 745 PM CDT
            THROUGH 755 PM CDT. THE GROUND WAS REPORTED COVERED BY
            THE HAIL.

&&

CARMEL
Local storm report, Jul 20, 7:02 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
802 PM CDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             1 N ARTHUR              41.59N 101.69W
07/20/2009  M1.75 INCH       ARTHUR             NE   PUBLIC

            MARBLE TO GOLFBALL HAIL.

&&

CARMEL

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:20 PM MDTSevere Thunderstorm WarningLBFHolt55 min
Jul 20, 6:28 PM MDTSevere Thunderstorm WarningLBFArthur14 min
Jul 20, 6:50 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden55 min
Jul 20, 7:27 PM MDTSevere Thunderstorm WarningLBFHolt63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.